Heavy Snow, Cimarron
- When
- January 28, 6:00 AM CST to January 29, 6:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- Public
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A strong winter storm brought heavy snow to the Oklahoma Panhandle. A total of seven to eleven inches of snow was reported across the Oklahoma Panhandle by the time the storm ended during the morning of January 29.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong winter storm brought heavy snow to the Oklahoma Panhandle. A total of seven to eleven inches of snow was reported across the Oklahoma Panhandle by the time the storm ended during the morning of January 29. No damage, injuries, or fatalities were reported.
January 28 at 1640 CST...The public measured seven inches of snow two miles west of Griggs Oklahoma.
January 29 at 0900 CST...A cooperative observer located two miles east of Boise City Oklahoma measured ten inches of snow.
January 29 at 0901 CST...The Emergency Manager in Keyes Oklahoma reported eight inches of snow.
January 29 at 0903 CST...A trained spotter in Guymon Oklahoma reported twelve inches of snow.
January 29 at 0904 CST...The Emergency Manager in Beaver Oklahoma measured ten inches of snow.
January 29 at 0905 CST...A cooperative observer in Gate Oklahoma measured seven inches of snow.
January 29 at 0944 CST...The Emergency Manager in Guymon Oklahoma reported eleven inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 28, 5:51 AM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
551 AM CST THU JAN 28 2010
.DISCUSSION...
...DANGEROUS WINTER STORM MOVING INTO THE OK AND TX PANHANDLES...
THE WELL ADVERTISED MAJOR WINTER STORM IS BEGINNING TO AFFECT THE
FCST AREA AND SURROUNDING STATES ON SCHEDULE THIS MORNING. A LARGE
SHIELD OF PRECIPITATION IS ADVANCING NWD INTO THE FCST AREA...WITH
SNOW BEGINNING AT DHT AND MIXED PRECIP IN SRN TX PNHDL...INCLUDING AMA...
IN THE FORM OF FREEZING RAIN AND SLEET. WX WILL CONTINUE TO RAPIDLY
DETERIORATE ACROSS THE AREA FROM S TO N THIS MORNING...WITH A FULL
BLOWN DANGEROUS WINTER STORM EXPECTED LATER THIS MORNING THRU TONIGHT.
WINTER STORM WARNING WILL REMAIN INTACT FOR ALL OF THE FCST AREA THRU
12Z FRIDAY.
LATEST SHORT RANGE MODELS ARE IN AGREEMENT ON TRACK AND SPEED OF
STRONG UPPER LOW. THIS SYSTEM HAS SLOWED DOWN A BIT MORE...AND THIS
IS REFLECTED IN RECENT MODEL GUIDANCE. ALL INGREDIENTS ARE IN PLACE
FOR A WIDE VARIETY OF PRECIPITATION...HEAVY AT TIMES...TODAY...THEN
SLOWLY DIMINISHING IN INTENSITY TONIGHT FROM WEST TO EAST. COLD AIR
ADVECTION IS COMMENCIING ACROSS NWRN HALF OF FCST AREA THIS
MORNING...AND THIS WILL CONTINUE SPREADING SEWD THRU THE MORNING
HOURS. STILL EXPECT MIXED PRECIP ACROSS ROUGHLY SERN HALF OF THE AREA
THIS MORNING... CHANGING TO ALL SNOW ON THE CAPROCK BY MID MORNING...THEN
ACROSS SERN TX PNHDL DURG THE AFTERNOON. NWRN HALF OF THE FCST AREA
SHOULD REMAIN ALL SNOW TODAY. DUE TO COPIOUS AMOUNTS OF MOISTURE
BEING ADVECTED INTO THE REGION AND STRONG LIFT ASSOCIATED WITH UPPER
LOW... THE POTENTIAL IS THERE FOR WIDESPREAD HEAVY AMOUNTS OF SNOW
LATER TODAY AND TONIGHT. ICE ACCUMULATIONS IN SERN TX PNHDL COULD
VERY WELL EXCEED A HALF INCH...WITH PSBLY A QUARTER OF AN INCH OF ICE
ACCUMULATION OR MORE IN SCNTRL TX PNHDL THIS MORNING. SNOW FALLING ON
TOP OF THE ICE WILL RESULT IN VERY DANGEROUS IF NOT IMPOSSIBLE TRAVEL.
IN ADDITION...BREEZY TO WINDY CONDITIONS WILL RESULT IN BLOWING AND
DRIFTING SNOW AND WHITEOUT CONDITIONS AT TIMES. WIDESPREAD 8 TO 12
INCHES OF SNOW STILL QUITE PLAUSIBLE BEFORE THIS STORM EXITS STAGE
RIGHT FRIDAY MORNING. BECAUSE OF THE SLOWER MOVMT OF THIS UPPER
LOW...KEPT HIGH POPS GOING ALL OF SECOND PERIOD...THEN MENTIONED
FLURRIES FRIDAY MORNING ALL ZONES.
A RETURN TO DRY WX SEEN THIS WEEKEND INTO EARLY NEXT WEEK. ANOTHER
SHORTWAVE TROF PROGGED TO RACE ACROSS CNTRL HIGH PLAINS AND ROCKIES
SUN NIGHT AND MONDAY...BUT IT APPEARS FROM LATEST MODEL RUNS THAT
THE MAIN EFFECTS WILL BE TO THE NORTH OF FCST AREA. A MORE SUBSTANTIAL
SRN STREAM SHORTWAVE TROF CONTINUES TO BE PROGGED TO MOVE ACROSS SRN
HIGH PLAINS AROUND LATE NEXT WED INTO THU MORNING. LATEST 00Z
ECMWF...00Z GFS...AND 06Z GFS ARE CRANKING OUT PRECIP NOW FOR THE
FCST AREA. PLAN ON INCREASING POPS TO JUST BELOW MENTIONABLE VALUES
AND INCREASE CLOUD COVER DURG THIS TIME FRAME. FUTURE SHIFTS MAY
NEED TO CONSIDER POPS IF LATER MODEL RUNS CONTINUE THE TREND TOWARDS
PRECIP.
ANDRADE
&&
.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE EXPECTED THROUGH THE MIDDLE OF
NEXT WEEK.
ANDRADE
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 26 13 27 12 37 / 100 70 10 0 0
BEAVER OK 25 12 26 7 33 / 100 70 10 0 0
BOISE CITY OK 24 12 28 9 37 / 100 70 10 0 0
BORGER TX 26 14 26 12 35 / 100 70 10 0 0
BOYS RANCH TX 25 13 28 11 37 / 100 70 10 0 0
CANYON TX 26 14 27 12 37 / 100 70 10 0 0
CLARENDON TX 29 17 27 13 36 / 100 80 10 0 0
DALHART TX 25 12 28 10 38 / 100 70 10 0 0
GUYMON OK 25 12 27 7 35 / 100 70 10 0 0
HEREFORD TX 27 15 28 11 38 / 100 70 10 0 0
LIPSCOMB TX 25 13 26 7 34 / 100 70 10 0 0
PAMPA TX 27 14 26 11 35 / 100 70 10 0 0
SHAMROCK TX 28 18 27 12 35 / 100 80 10 0 0
WELLINGTON TX 31 19 27 14 35 / 100 80 10 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 600 AM CST THU JAN 28 2010 OKZ001>003-TXZ001>020-282200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 600 AM CST THU JAN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A WINTER STORM WARNING IS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 6 AM FRIDAY... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS FORECAST TO LIFT OUT OF MEXICO TODAY AND MOVE ACROSS THE SOUTHERN PLAINS TONIGHT. PRECIPITATION IN THE SOUTHERN TEXAS PANHANDLE WILL START OUT AS A MIXTURE OF RAIN...FREEZING RAIN...AND SLEET BEFORE CHANGING OVER TO ALL SNOW. ICE ACCUMULATIONS IN THE SOUTHEAST TEXAS PANHANDLE CAN EXCEED A HALF AN INCH. THE NORTHERN PORTIONS OF THE TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE WILL START OUT AS ALL SNOW. PRECIPITATION IN THE SOUTHERN TEXAS PANHANDLE WILL CHANGE OVER TO SNOW LATER THIS MORNING. WIDESPREAD MODERATE TO HEAVY SNOW WILL RESULT IN STORM TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 12 INCHES ACROSS THE TEXAS AND OKLAHOMA PANHANDLES WITH SOME LOCATIONS POSSIBLY SEEING ACCUMULATIONS OVER A FOOT. IN ADDITION...NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH ACROSS ALL OF THE PANHANDLES WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH SHARPLY REDUCED VISIBILITIES...POSSIBLY RESULTING IN TEMPORARY WHITEOUT CONDITIONS ACROSS THE AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REVIEW SNOW MEASURING AND REPORTING PROCEDURES...AND TO BE READY TO RELAY TIMELY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO. CLK
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 211302, 211303, 211304, 211305, 211306, 211307, 211308.